Protracted Withdrawal Syndrome (PWS)
What is benzodiazepine protracted withdrawal?
Benzodiazepine Protracted Withdrawal Syndrome (PWS) or Post-Acute Withdrawal Syndrome (PAWS) occurs in patients who have withdrawn from benzodiazepines and remain with long-term withdrawal effects. The term ‘protracted’ in itself refers to the time duration, describing withdrawal symptoms which persist for months and even years after benzodiazepine cessation. These protracted symptoms are due to a major functional change within the neuroreceptors and areas of the central nervous system that benzodiazepines affect. Withdrawal symptoms post taper for benzodiazepine prescribed patients usually resolve within 6–18 months of the last dose. Some patients will recover more quickly, others may take longer. There are anecdotal reports from the benzodiazepine withdrawal support charities in the UK of protracted withdrawal persisting for five, seven, and even ten years post-cessation. A 2020 FDA Drug Safety Communication states “there were variations in the duration of the withdrawal symptoms that lasted from weeks to years.”
It is estimated that 10-15 percent of patients taking benzodiazepines long-term (past the 2-4 week prescribing guidelines) will experience protracted withdrawal or a “post-withdrawal syndrome”. Clinical trends indicate that the risk for protracted illness is especially high in persons who stop their benzodiazepine abruptly (cold turkey or over-rapid taper), and in those who are poly drugged on multiple centrally active pharmaceuticals. There may be a genetic predisposition or gene expression phenomenon that occurs during the withdrawal syndrome to shift into a protracted withdrawal syndrome and damaged central nervous system. As to what exactly puts an individual at risk for protracted withdrawal, experts aren’t completely sure; they do know that taking benzodiazepines very long-term (e.g., 10-20 years) seems to cause certain individuals to have bad experiences in withdrawal, although protracted withdrawal syndrome occurs in those taking benzodiazepines for weeks to months as well. Experts agree that the incidence of protracted symptoms in those who have abruptly stopped a benzodiazepine is higher, and those who have undergone a slow taper at the patient’s individual pace is almost certainly very much lower.
The chart below lists some other possible causes of protracted benzodiazepine withdrawal symptoms:
|1. Learning of stress-coping strategies blocked by benzodiazepine use exposed on withdrawal||Anxiety, vulnerability to stress|
|2. Impairment of memory caused by benzodiazepines prevents normal resolution of distressing life events which are exposed on withdrawal||Anxiety, depression|
|3. Traumatic experiences during previous withdrawal||Post-traumatic stress symptoms|
|4. Biochemical alterations caused by benzodiazepines (serotonin, norepinephrine [noradrenaline], stress hormones)||Depression|
|5. Nervous system hyperexcitability due to persisting changes in GABA/benzodiazepine receptors||Sensory and motor symptoms, anxiety, insomnia|
|6. Structural or functional damage to brain tissue||Poor memory and cognition|
|7. Changes in gut and immune systems||Gastrointestinal symptoms|
|8. Long-term retention of benzodiazepines in tissues of the body||Prolongs nervous system hyperexcitability|
The chart below lists some protracted benzodiazepine withdrawal symptoms:
From current evidence, symptoms that are most likely to be long-lasting are anxiety and insomnia, cognitive impairment, depression, various sensory and motor phenomena, and gastrointestinal disturbances.
|Anxiety||– Gradually diminishing over a year*|
|Depression||– May last a few months*|
|Insomnia||– Gradually diminishing over 6-12 months*|
|Sensory symptoms: tinnitus, tingling, numbness, deep or burning pain in limbs, feeling of inner trembling or vibration, strange skin sensations||– Gradually receding but may last at least a year and occasionally several years|
|Motor symptoms: muscle pain, weakness, painful cramps, tremor, jerks, spasms, shaking attacks||– Gradually receding but may last at least a year and occasionally several years|
|Poor memory and cognition||– Gradually receding but may last at least a year and occasionally several years|
|Gastrointestinal symptoms||– Gradually improving but may last a year and occasionally several years|
* Anecdotal reports from the benzodiazepine withdrawal communities report these symptoms (as well as many others) persisting for several years as well in protracted withdrawal syndromes. Chart source
The original chart source states “responds to antidepressant drugs” but this information has since been updated in the British National Formulary to read: “The addition of beta-blockers, antidepressants and antipsychotics should be avoided where possible”.
Dr. Heather Ashton, leading benzodiazepine expert in the UK, on protracted withdrawal:
This syndrome is clearly not a disease entity; it probably represents an amalgam of pharmacological and psychological factors directly and indirectly related to benzodiazepine use. The syndrome includes (1) pharmacological withdrawal symptoms involving the slow reversal of receptor changes directly induced in the brain by benzodiazepines, and (2) psychological symptoms resulting indirectly from long-term benzodiazepine use, including exposure of poor stress coping abilities and other personal difficulties. These symptoms merge into a complex clinical picture that may be further complicated by (3) the reappearance of underlying anxiety or depression and (4) possibly also by ill-understood long-term neurological effects of benzodiazepines.
Thus, the totality of the benzodiazepine withdrawal syndrome is as difficult to define or demarcate as a bout of influenza, which may include overlapping pathologies of acute viral toxaemia, secondary bacterial infection, prolonged post-viral depression and somatic damage such as cardiomyopathy. Nevertheless, an awareness that symptoms may be protracted is important for clinicians supervising benzodiazepine withdrawal; proper management of the initial withdrawal can decrease the incidence, severity and duration of protracted symptoms and improve the prospects for eventual recovery.
Why are there so few clinicians who will validate or diagnose protracted benzodiazepine withdrawal syndrome?
Most medical professionals aren’t aware that the PWS can and does happen with a variety of psychiatric medications, including benzodiazepines. Recently a 2020 FDA Drug Safety Communication plainly states “there were variations in the duration of the withdrawal symptoms that lasted from weeks to years.”
Anecdotally, many patients afflicted with protracted withdrawal from benzodiazepines post-cessation disclose that when they report to their medical provider complaining of the symptoms and the duration they are met with disbelief. Other times, they are misdiagnosed as having a “return of the underlying condition” (even when they were prescribed benzodiazepines for a physical condition and not a psychiatric one that doesn’t mimic the protracted withdrawal symptoms at all) or are diagnosed with a new so-called “mental illness”. There is pervasive ignorance throughout surrounding the potential for the benzodiazepines to cause protracted withdrawal syndromes; there is also such ignorance around the nature of the symptoms and the possible duration of the protracted withdrawal. As a result, patients often describe being told things like, “those drugs are long out of your system” or “those drugs don’t cause that, it must be something else,” when in fact they are suffering from protracted withdrawal from benzodiazepine cessation.
Dr. Stuart Shipko, psychiatrist, author and SSRI-withdrawal expert in Pasadena, California, speculates below in the following quote as to some reasons why this may be. (Note: While this quote is specific to SSRIs, it can also be applied to protracted benzodiazepine withdrawal syndrome, as the withdrawal from both was found in studies to be remarkably similar):
Protracted withdrawal needs a better name. The term ‘protracted withdrawal’ does describe the time sequence of symptoms after stopping serotonin based antidepressants, but is a poor choice of language when discussing this with your doctor. Medicine does not recognize such a thing as protracted withdrawal. Withdrawal is considered something that goes away within days or weeks of stopping a drug. If you are going to talk to your doctor about these sorts of problems, then it is best to describe the problem as symptoms that happened after stopping the drugs [emphasis added]. I realize that many physicians will declare these new symptoms the start of a new mental illness – usually bipolar – but calling it protracted withdrawal just confuses the doctor. Although I refer to protracted withdrawal as drug neurotoxicity[emphasis added], it is still a bad idea to give the doctor a diagnosis rather than to present symptoms. It’s just the way that doctors work. They want to make the diagnosis and often feel put off by patients who present with a complaint and a diagnosis.
On the other hand, doctors are increasingly influenced by information from the Internet which is told to them by patients. They generally do not want to see a lot of printed off pages, as there is no time to really read them during the office visit. Even with a good attitude and linguistic strategy, going back to the prescribing doctor is often futile. When confronted with a patient who has any sort of emotional problem – even if it is a side effect of drugs – the doctors tend to pull out a prescription pad and want to try one drug after the next in hope of being helpful.